question-icon

Suggest treatment for metallic taste in mouth

default
Posted on Fri, 2 Jan 2015
Question: Hello. I have had terrible taste in my mouth for the past 2 weeks. Its metallic and musky. And I smell everything so much differently now. It has gotten so bad that I have nausea. I have taken pepcid, pepto bismol and it still doesn't really make it go away (pepcid is the best though). I had a very serious head injury August 25 from ice skating. I was is in ICU for 5 days and had a concussion, cerebral contusions and some leakage of cerebral spinal fluid. I think I've lost some hearing in my left ear. I never had these tastes before. After all that's happened, I'm scared this is going to be permanent.
doctor
Answered by Dr. Naveen Kumar (1 hour later)
Brief Answer:
Head injury and Prozac could be the cause..,

Detailed Answer:
Hi

Thanks for posting the query

A metallic taste is a distorted sense of taste in your mouth which is also referred to as dysgeusia.

Taste and the flavors you perceive are the result of a combination of the sense of smell and sensory neurons in your taste buds, which tell the brain what substances you taste.

A metallic or altered sense of taste can arise from trauma to the mouth or the sensory nerves that perceive taste. Head injury is one among them. Other than that, the drug Prozac can also cause dryness of the mouth and alter the taste and smell.

My sincere advice to you is to consult a neurologist for a complete neurological examination and change in the medication if any. If the problem is identified and intervened at the early stage, this may become curable.

Hope I have answered your query; I'll be available for the follow up queries.

Regards
Dr. Naveen Kumar N
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by : Dr. Vinay Bhardwaj
doctor
Answered by
Dr.
Dr. Naveen Kumar

ENT Specialist

Practicing since :2001

Answered : 2444 Questions

premium_optimized

The User accepted the expert's answer

Share on
Suggest treatment for metallic taste in mouth

Brief Answer: Head injury and Prozac could be the cause.., Detailed Answer: Hi Thanks for posting the query A metallic taste is a distorted sense of taste in your mouth which is also referred to as dysgeusia. Taste and the flavors you perceive are the result of a combination of the sense of smell and sensory neurons in your taste buds, which tell the brain what substances you taste. A metallic or altered sense of taste can arise from trauma to the mouth or the sensory nerves that perceive taste. Head injury is one among them. Other than that, the drug Prozac can also cause dryness of the mouth and alter the taste and smell. My sincere advice to you is to consult a neurologist for a complete neurological examination and change in the medication if any. If the problem is identified and intervened at the early stage, this may become curable. Hope I have answered your query; I'll be available for the follow up queries. Regards Dr. Naveen Kumar N ENT and Head & Neck Surgeon